chloral hydrate poisoning


Also found in: Dictionary, Thesaurus, Encyclopedia.

chloral hydrate poisoning

an adverse reaction to ingestion of trichloroethylidine glycol, also known as chloral hydrate, which is sometimes used as a hypnotic because of its depressive effects on the central nervous system. Symptoms include irritation of the digestive tract, vomiting, depressed breathing, shock, confusion, and injury to the liver and kidneys.

chloral hydrate poisoning

Poisoning caused by excessive ingestion of chloral hydrate. The drug depresses and eventually paralyzes the central nervous system and may cause liver toxicity. There may be nausea and vomiting caused by gastric irritation.

Treatment

An airway must be maintained and a cuffed endotracheal tube used if necessary. Mechanical ventilation may be required. A slurry of activated charcoal is administered. Beta blockers (e.g., propranolol) are used to manage arrhythmias.

See also: poisoning